Breast enlargement is a common side effect of HIV treatment. - GreenMedInfo Summary
Breast enlargement in 13 men who were seropositive for human immunodeficiency virus.
Clin Infect Dis. 2002 Nov 1;35(9):1113-9. Epub 2002 Oct 14. PMID: 12384846
Department of Medicine, Beth Israel Deaconess Medical Center, Harvard Medical School, Boston, MA 02215, USA.
Breast enlargement, a condition that was rarely reported in the era before highly active antiretroviral therapy, is emerging as a problem in the treatment of male human immunodeficiency virus (HIV)-infected patients. Evaluation of this condition must distinguish between gynecomastia (proliferation of ducts and periductal stroma), lipomastia (adipose-tissue deposition), and malignancy. We describe 13 HIV-infected men, all of whom had exposure to antiretroviral therapy, who presented with breast enlargement. Nine of these patients had gynecomastia, only 1 had lipomastia, and 3 had lymphoma (2 had non-Hodgkin lymphoma and 1 had Hodgkin disease). Gynecomastia was unilateral in all but a single case. In addition, all but 1 of our patients with gynecomastia had prolonged exposure to protease inhibitors. Six patients had potential causes of gynecomastia other than antiretroviral therapy, including liver disease (in 2 patients), mild hypogonadism (in 1), long-term marijuana use (in 2), and use of medications that have known associations with gynecomastia (in 3). Although most causes of breast enlargement in HIV-infected men are likely to be benign, malignancies other than carcinoma are of concern.